Skip to main content
main-content
Top

09-06-2011 | Immunology | Article

Aqueous cream likely to make eczema worse

Abstract

Free full text

MedWire News: Research reported in the British Journal of Dermatology suggests that aqueous cream BP, an emollient frequently prescribed for patients with eczema, may actually worsen rather than improve symptoms of eczema.

Majella Lane (London School of Pharmacy, UK) and colleagues investigated changes in the cells making up the stratum corneum that occurred after 28 days of twice-daily aqueous cream application on healthy skin.

Lane and co-workers recruited six healthy female volunteers without eczema to take part in their experiment. At the end of the 28 days, areas of skin on the arm treated with aqueous cream were tape stripped (adhesive tape applied and then removed to obtain skin cell samples) several times, as were areas of surrounding healthy skin that had not had cream applied for comparison.

The researchers found that corneocyte maturity and size were significantly decreased in skin that had been exposed to aqueous cream compared with skin that had not, which they say is indicative of accelerated skin turnover.

Desquamatory and inflammatory protease activity and transepidermal water loss were also higher in treated compared with untreated areas of skin, all of which would be likely to worsen rather than improve symptoms of eczema.

Study co-author Diar Mohammed explained: "Imagine the skin's protective layer as a 'bricks and mortar' wall-like structure. In those areas that are treated with aqueous cream the bricks are smaller and less well formed. At the same time the 'wall' is being attacked by enzymes, which are eating away at the structure. The end result is, of course, a weaker wall.

"So, rather than soothing the condition, this cream produces exactly the opposite effect making the condition worse at the cellular and molecular level; it effectively causes the skin's 'wall' to collapse causing far more irritation and soreness."

Simon Danby and Michael Cork (University of Sheffield, UK), authors of an accompanying commentary article published in the same journal, said that these results are important and provide further evidence that chronic application of aqueous cream can lead to the skin barrier becoming damaged.

They added that the damaging effects of aqueous cream are likely to be due to the fact that it contains sodium lauryl sulphate, which is known to cause cutaneous irritation and transepidermal water loss.

They explained that despite the publication of National Institute for Clinical Excellence guidelines in 2007 suggesting that aqueous cream should not be used as a leave-on emollient in children with eczema, due to increased risk of irritant reactions, it remains the most frequently prescribed emollient cream in the UK today for patients with atopic dermatitis.

"This new evidence finally shows exactly why using aqueous cream to treat skin complaints is a mistake. We would seriously suggest that consumers seek out alternative treatments," commented Lane.

"The research has considerable implications for the formulation and labeling of such dermatological products. The action of the detergent sodium lauryl sulphate in aqueous cream is a cause of many of the issues we have identified. Unfortunately the presence of this key ingredient is often not clearly indicated and we would wish to see far more explicit labeling."

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2011

By Helen Albert

Related topics